Spontaneous thyroid hemorrhage on chronic anticoagulation therapy
AbstractEven though highly vascularized, the thyroid gland rarely has spontaneous bleeding. Bleeding into the thyroid gland can result in potentially lethal acute airway compromise. This case report describes an elderly patient on warfarin for atrial fibrillation, who presented with swelling on the right side of her neck causing acute airway obstruction. An urgent computed tomography of the neck showed an enlarging hemorrhage into the right lobe of the thyroid gland. She was initially intubated for airway protection and her anticoagulation was reversed to stop the bleeding. She was closely monitored in the intensive care unit. After an uncomplicated tracheal extubation and recovery, she was discharged and scheduled for an elective total thyroidectomy. We desire that physicians be aware of this rare, potentially lethal bleeding complication.
Google ScholarGoogle Scholar
- Abstract views: 919
- PDF: 501
- HTML: 104
Copyright (c) 2017 Kulothungan Gunasekaran, Kelly M. Rudd, Swetha Murthi, Scott Kaatz, Nazir Lone
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.